Alert archive / North Dakota / Wind Advisories in 2019

Wind Advisory 4, NWS Grand Forks, ND

October 4, 20195 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Oct 4, 2019, 2:54 PM CDT for 5 counties in North Dakota. It took effect at Oct 5, 2019, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2019, 2:54 PM CDT (19:54 UTC)
In effect from
Oct 5, 2019, 12:00 PM CDT
Expired
Oct 5, 2019, 6:41 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 102 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WWUS73 KFGF 041954
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
254 PM CDT Fri Oct 4 2019

NDZ028-038-049-052-052300-
/O.NEW.KFGF.WI.Y.0004.191005T1700Z-191005T2300Z/
Griggs-Barnes-Ransom-Sargent-
Including the cities of Cooperstown, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, and Rutland
254 PM CDT Fri Oct 4 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CDT SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Griggs, Barnes, Ransom and Sargent Counties.

* WHEN...From noon to 6 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
392 
WWUS73 KFGF 050902
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
402 AM CDT Sat Oct 5 2019

NDZ053-060100-
/O.EXB.KFGF.WI.Y.0004.191005T1700Z-191006T0100Z/
Richland-
Including the city of Wahpeton
402 AM CDT Sat Oct 5 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Richland County.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ028-038-049-052-060100-
/O.EXT.KFGF.WI.Y.0004.191005T1700Z-191006T0100Z/
Griggs-Barnes-Ransom-Sargent-
Including the cities of Cooperstown, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, and Rutland
402 AM CDT Sat Oct 5 2019

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Griggs, Barnes, Ransom and Sargent Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
511 
WWUS73 KFGF 052034
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
334 PM CDT Sat Oct 5 2019

NDZ028-038-049-052-053-060100-
/O.CON.KFGF.WI.Y.0004.000000T0000Z-191006T0100Z/
Griggs-Barnes-Ransom-Sargent-Richland-
Including the cities of Cooperstown, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
334 PM CDT Sat Oct 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Griggs, Barnes, Ransom and Sargent Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
666 
WWUS73 KFGF 052341
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
641 PM CDT Sat Oct 5 2019

NDZ028-038-049-052-053-060045-
/O.CAN.KFGF.WI.Y.0004.000000T0000Z-191006T0100Z/
Griggs-Barnes-Ransom-Sargent-Richland-
Including the cities of Cooperstown, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
641 PM CDT Sat Oct 5 2019

...WIND ADVISORY IS CANCELLED...

Winds across the area are below criteria so the advisory is 
cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 4, 1:14 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 4, 1:14 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
114 PM CDT Fri Oct 4 2019

.UPDATE...
Issued at 1259 PM CDT Fri Oct 4 2019

Clouds continue to persist as expected with temps and winds
gradually increasing. SE wind gusts will continue into the evening
with temps rising into the upper 40s. Temps overnight will be
nearly steady as rain begins to work into the area from the
southwest.

UPDATE Issued at 959 AM CDT Fri Oct 4 2019

Went a head and lowered temps a touch across eastern ND for
afternoon highs with the trend in guidance keeping clouds for
through the entire day. Already seeing the SW wind gusts into the
20mph range with an increase on track to 30 to 35mph this
afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Fri Oct 4 2019

Issue today is cloud cover. Based on extensive cloud cover
temperatures were not dropping as low as forecast and therefore
our office and adjacent offices have cancelled frost advisories.

Widespread cloud cover continues over much of North Dakota and
Minnnesota and northeastern SD. High pressure near Thunder Bay is
doing its best to clear out some of the clouds southward into
Upper Michigan and Wisconsin but southeasterly return flow over
the Dakotas and western Minnesota is pushing the clouds northward
thru southern Manitoba and reinforcing the cloud cover over
eastern ND and NW Minnesota. Bufkit soundings from RAP indicate
moisture remaining in that 875 to 950 mb layer thru the day and
getting to that time of year with reduced sun strength it will be
increasingly harder to break out the cloud cover. I do suspect
some breaks will occur but as for widespread cloud break up I dont
foresee that. Therefore went on the cloudier side of things sky
cover wise with a hint at some breaks. Also a tad lower on highs
than prev fcst with upper 40s to low 50s. Temperature coordination
with DLH

Southeast winds will pick up today and increase to the 15-25kt
sustained range in E ND and the RRV this aftn, with gusts to 30
kts as 925 mb winds should mix down.

Low pressure and the upper level short wave will move northeast
out of the Rockies and into the high plains tonight. Moisture will
spread north with rain spreading into the area late evening and
overnight.

.LONG TERM...(Saturday through Thursday)
Issued at 336 AM CDT Fri Oct 4 2019

A wet day on Saturday with rain, though tapering off in far SE ND
and WC MN in the aftn. Main 500 mb shortwave track is thru south
central into east central ND Saturday giving the most widespread
and heaviest rainfall just to the left of the track. Ensembles
NAEFS indicate PWATS in the 95th percentile as they rise to just
over 1 inch with this system. Risk of thunder is present, but not
widespread. Best chance is near the 500 mb short wave track where
temps will be a tad cooler aloft.

00Z Sun - 12Z Mon

Vertically stacked low over northern MN will move into Ontario Sat
night. Wrap around precip over the forecast area Sat night will move
northeast out of the area. Another upper level trough over southern
SASK will move southeast across the area Sun with light precip
expected.

Mon - Thu

Broad long wave trough is forecast across central North America
through the period. Long wave ridge over Mexico will retrograde into
the eastern Pacific. Upper air pattern is progressive. Upper level
ridge forecast to move across the area Mon. An amplifying short wave
is expected for Wed and Thu in the western US. Operational GFS and
ECMWF were in reasonable agreement through Wed. The ECMWF becomes
faster on Thu.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri Oct 4 2019

SE winds gusting 20 to 30kts with MVFR CIGs this afternoon. CIGs
may lift to VFR levels before lowering as another round of rain
moves across the area overnight into Saturday. With the rain
eventually CIGs are expected to lower into IFR values once again.
Will see winds lose gustiness only to reappear again tomorrow
morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Riddle
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Oct 4, 3:54 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
354 AM CDT Fri Oct 4 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-050900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
354 AM CDT Fri Oct 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread rain and a few thunderstorms are possible Saturday. No
severe weather is expected, but lightning will be a hazard.

No hazardous weather is expected Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 8:42 PM CDTRiver Flood WatchFGFGrand Forks12 hr
Oct 4, 8:59 AM CDTRiver Flood WarningFGFGrand Forks30 days

Nearby

Wind Advisories in North Dakota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.